Living with atopic eczema.
As a child, I was often told that I had a beautiful face, and to be honest, I loved looking in the mirror – as children often do. Between the ages of three and four, I was diagnosed with infantile eczema but that quickly disappeared. At the age of five, I had hay fever and pollen allergy. That was a bit unfortunate because it meant that I couldn't be a farmer when I grew up, but generally it wasn't a problem for a city girl to keep away from hay. I coped reasonably well with the birch pollen season with the help of antihistamines. Some years later, I developed a nut allergy. It was sad that I had to do without hazelnuts at Christmas but I still tolerated almonds and marzipan so that was fine. At the age of ten, I discovered that I was allergic to apples, pears, plums, peaches and cherries. That was a severe blow, but then I found out that I tolerated these fruits when they were stewed or baked. Warm apple pie became my favourite dessert. At the age of twelve, I was diagnosed with atopic eczema on my face. It started with an acute red inflammation and swelling after I had painted a bed. And it didn't disappear. Then my world caved in.
As I entered puberty, nothing was more important than being pretty. I had had several boyfriends, and I was on a romantic quest for my future husband. But how could I get hold of a new boyfriend when my face looked like a tomato and my skin was sore and flaky? The solution was a hydrocortisone cream. My kind doctor wrote a prescription for the miracle medicine that made me pretty again within a week. Unfortunately, he forgot to warn me about possible side effects and to tell me to take breaks from lubricating my skin. I used hydrocortisone as a moisturiser. By using it on all the patches of eczema 3–4 times a day, I could ensure my skin looked almost normal. My love life and my adolescence could continue on their normal course.
Everything was fine for ten years. Then the side effects kicked in, possibly because of my indiscriminate overuse. I found out that I had to take breaks in the treatment. Things improved for a while, but then suddenly I suffered an extensive outbreak of herpes with painful, itchy blisters all over my upper body – and of course my face was worst. My dermatologist believed that it might be related to the cortisone treatment, and asked me to discontinue this completely for a period. He prescribed acyclovir tablets (Zovirax). The herpes outbreak cleared up but of course the eczema returned in full force. After several attempts with cautious treatment using various steroids and ensuing acute and severe herpes flare-ups, I was unfortunately obliged to give up the cortisone creams – more or less for good. Thus ended the feeling of confidence that beautiful skin can give.
Atopic eczema is accompanied by flaking. The skin feels tight and wrinkled. And you have a profound feeling of shame.
The eczema also leads to skin inflammation, and all the showering, light therapy etc. reinforces this. I would feel fine after a bath, my skin felt smooth and soft – until I saw myself in the mirror. Red hands and a red face reflected back at me in the mirror, and I felt like I had the ugliest red tomato face in the world.
Sores and cracked skin come in addition. These are not pretty, especially in the face. They are also painful. When this was at its worst, I had to avoid smiling because of the sores around my mouth. Looking grumpy doesn't make you look any prettier.
Then there are the allergies. I can wake up covered by a rash with no idea why. Maybe it's the new blouse? Or something I've eaten? I feel ugly and disgusting, and the infernal itching doesn't exactly improve my mood.
Of all the things that can make me ugly, skin infections are the worst. Herpes simplex is the most troublesome. While others may have a yellow blister on their lip during the Easter holiday, I get blisters over half my face. It itches, and I feel like a zombie in a bad horror movie. Nor is it much fun telling others that you have a herpes flare-up. In any case, it sounds more like a sexually transmitted disease than a skin disease! I give thanks to God (and the pharmaceutical industry) for acyclovir, and I never travel anywhere without a pack of this in my suitcase.
Many thanks to my dermatologist Tore Morken for good treatment over many years, and for useful input to this text.